Harvoni Head: The Unspoken Side-Effect…
My first attempt at hep C treatment turned out really badly. I remember reading all the instructions that came with my interferon/Ribavirin cocktail. It was complicated. Calculating for my weight, mixing two vials of who-knows-what, measuring the dosage, and using a syringe. It was gnarly…especially the syringe. It was sharing needles that got me into this mess in the first place. I did not like having needles around the house.
Side-effects from old treatments
That wasn’t even the worst of it. The worst parts were the side effects. I remember taking the treatment on a Friday evening, as I was instructed. Shortly after injecting the interferon, I had a Philly cheese steak. Mistake. It seems physically impossible, but I think I was still throwing up that Philly cheese steak on Monday.
I barely ate for four days, got terribly dehydrated, and never took another dose. I was the one-dose wonder. I can still taste chemicals in my mouth when I think back on that week. It was dreadful
That was in 2003.
Harvoni: another treatment option
So, as I started my Harvoni treatment recently, I again had a strong reaction. It does not make sense that the thought of taking Harvoni would bring back memories of that Philly cheese steak…but it did. As I unwrapped the prescription package, that included a water bottle and some lotion, I could not stop thinking Philly cheese steak and my one-dose attempt at treating my hep C with interferon.
So, before I took the first dose of Harvoni earlier this month, I double-checked the side effects here on HepatitisC.net and elsewhere, including on the manufacturer’s website. It really boils down to three relatively uncommon side-effects: tiredness, headache, and weakness.
They left one out: Harvoni Head. I’ll get back to my Harvoni Head in a bit…I hope.
After Week 1 was in the books, feeling like an old Pro at this Harvoni thing and knowing I could keep a cheese steak sandwich down, I got past my initial, irrational concern about treating the monster in my liver. This Harvoni thing might work out. I have countless friends who have had great success. Count me in…
I was not without side effects, however. I felt dizzy during the first few mornings I took Harvoni. Dizziness and vertigo are old friends—both accompany my frequent migraine attacks. So, it was difficult to know if I was getting a migraine or experiencing some of the more serious side-effects, which includes a very low heart rate. A quick check of my pulse—72. Phew…
As the days went by, I started to feel less dizzy and more anxious. Still obsessed with the side-effects, I decided to do a little more digging. I Googled ‘Harvoni and anxiety’ and was pretty surprised by the results. I did not find any clinical data but the anecdotal data was comforting to me. There are countless posts with people reporting anxiety. About 2% of the people who report side effects also report having anxiety, according to a simple internet aggregator that culls data from online posts.1 Very unscientific, but it helped me accept my experience so far. I have also gotten headaches most days in the afternoon. They are very different animals than my migraines. They are a low-grade, dull ache at the back of my skull. As the month has progressed, the headaches have regressed. Again, phew…
So, of the three side-effects the manufacturer outlines, I have only had headaches. I refilled my prescription yesterday for the next four weeks of treatment. The pharmacist asked a few questions: 1) Any side-effects? I explained about the headaches and anxiety. 2) Had I taken it every day? Yes! I had. And that is a minor miracle in itself…due to the Harvoni Head.
Then, I told the pharmacist about my Harvoni Head. She laughed about the moniker I’d given it, but confessed that some people do get some brain fog on Harvoni. My anecdotal research reveals that 100% of the people I know who have taken it also get Harvoni Head. Ok, it’s a small sample size, but everybody felt a degree of brain fog.
Holding out hope
Three-plus weeks into my treatment, Harvoni Head is the one side-effect I can really count on. The headaches don’t happen every day. The anxiety seems to be triggered only when I am in stressful situations and when I am particularly foggy. But the brain fog has set in and does not appear to be lifting.
Additionally, and this may seem odd, I think I feel better already. I probably got hep C in my mid-teens; so, it is possible I’ve had it for 40 years. This last week, Have been feeling particularly energetic. Maybe it’s just a sense of hopefulness, but it feels like the treatment is working.
If feels safe to eat a Philly cheese steak again.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The HepatitisC.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.
- Harvoni and Anxiety - from FDA reports. eHealthMe. April, 2017. Available at: http://www.ehealthme.com/ds/harvoni/anxiety/#print